WASHINGTON (PIX11) – The U.S. Drug Enforcement Administration issued a public safety alert Monday, warning Americans about the widespread threat of fentanyl mixed with xylazine, an animal tranquilizer known on the street as “tranq.”
“Xylazine is making the deadliest drug threat our country has ever faced, fentanyl, even deadlier,” said DEA Administrator Anne Milgram. “[The] DEA has seized xylazine and fentanyl mixtures in 48 of 50 states.”
The DEA said xylazine and fentanyl drug mixtures place users at a higher risk of suffering a fatal drug overdose, because xylazine – a sedative – generally knocks people out and slows the heart rate and respiration.
“Because xylazine is not an opioid, naloxone (Narcan) does not reverse its effects,” the DEA said.
Some experts have said xylazine, a sedative used to relieve pain in horses and other large animals, was introduced illegally into the human drug supply to extend the high of heroin and fentanyl. One of tranq’s horrifying side effects is ulcers that crop up on various parts of the body, which sometimes lead to the loss of fingers or limbs.
When PIX11’s Mary Murphy traveled to the Kensington section of Philadelphia in February, where xylazine has been found in about 90% of the street drug supply, she saw firsthand the lesions that tranq has caused. PIX11 News later confirmed that xylazine was present in about 20% of recent fatal overdoses reported in New York City, according to the NYC Special Narcotics Prosecutor’s Office.
According to the Centers for Disease Control, 107,735 Americans died from drug poisonings between August 2021 and August 2022, with 66% of those deaths involving synthetic opioids like fentanyl. The chemicals used to produce fentanyl come from China and are exported to Mexican drug cartels, which make fentanyl in clandestine labs south of the U.S. border.